Florida, 2008Damaging Wind in Florida, December 11, 2008
December 11, 2008 · NWS TBW · 1 event in 1 county or zone
A gulf low pressure system lifted through the deep south and pushed a cold front through the area. A strong and fast moving squall line developed ahead of the cold front, bringing winds of 40 to 50 mph as it moved through the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A gulf low pressure system lifted through the deep south and pushed a cold front through the area. A strong and fast moving squall line developed ahead of the cold front, bringing winds of 40 to 50 mph as it moved through the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 11, 5:54 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 11, 5:54 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
554 AM EST THU DEC 11 2008
.UPDATE...A TORNADO WATCH...NUMBER 950...IS NOW IN EFFECT FOR
PARTS OF WEST CENTRAL FLORIDA...
&&
.DISCUSSION...FORECASTS WILL BE UPDATED SHORTLY WITH NO
OTHER CHANGES.
&&
.PREV DISCUSSION... /ISSUED 331 AM EST THU DEC 11 2008/
..SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
SYNOPSIS...LARGE SCALE TROUGH REACHES FROM HUDSON BAY SOUTH ACROSS
THE MIDWEST TO A CUT-OFF LOW OVER THE TX COAST. AT THE SURFACE...
HIGH PRESSURE SPRAWLED FROM THE LOWER MIDWEST ACROSS THE SOUTHERN
PLAINS TO THE TX BIG BEND. A LOW WAS JUST SOUTH OF THE AL COAST WITH
A COLD FRONT STRETCHING TO THE YUCATAN. A PRE-FRONTAL SQUALL LINE IS
OUT AHEAD OF THE FRONT...FROM THE FL PANHANDLE SOUTH. HIGH PRESSURE
EAST OF THE CANADIAN MARITIMES RIDGES ACROSS THE ATLANTIC TO THE
CARIBBEAN SEA.
SHORT TERM (TODAY - SATURDAY)...UPPER TROUGH SHIFTS SLIGHTLY EAST
TODAY AS THE UPPER LOW TRACKS ALONG THE GULF COAST AND THEN INTO THE
SE U.S. AND OPENS UP TONIGHT. MEANWHILE THE SURFACE LOW TRACK NORTH-
EASTWARD ACROSS AL AND THEN INTO GA WITH THE FRONT REACHING THE NORTH
CWA EARLY MORNING...AFTER SUNRISE...AND THEN MOVING ACROSS THE
EASTERN AND SOUTHERN CWA BY MID TO LATE AFTERNOON. CONVECTION
PRECEDING THE FRONT WILL REACH LEVY-TAMPA BAY COASTAL AREA AROUND
SUNRISE AND THEN SPREAD EAST AND SOUTH DURING THE MORNING AND
AFTERNOON WITH STRONGEST CONVECTION FROM MID-MORNING TO
MID-AFTERNOON BUT THERE MAY BE SOME WEAKENING WITH TIME AND ALSO IN
FAR EASTERN AND SOUTHERN AREAS. HOWEVER...UPPER AND LEVEL JET
STREAKS AND AMPLE MOISTURE COMING IN OFF THE GULF WILL SUPPORT
STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION THERE WILL PERIODS
OF VERY HEAVY RAINFALL WITH AMOUNTS IN THE ONE HALF TO 1 INCH
RANGE POSSIBLE.
TONIGHT-SAT...MAIN FRONT AND PRECIPITATION EXIT BY TONIGHT.
ALTHOUGH CLOUDINESS WILL LINGER OVERNIGHT AS A SHORT WAVE TROUGH
CROSSES THE CWA THEN CLOUDS CLEAR FRI INTO SAT. WINDS STAY WEST
UNTIL A SECONDARY SURFACE TROUGH PASSES THROUGH TONIGHT THEN THEY
BECOME NW AS HIGH PRESSURE BUILDS IN OVER THE THE WESTERN GULF.
THE HIGHS MOVES EAST TO THE MID-ATLANTIC COAST BY SAT AFTERNOON
WITH WINDS GRADUALLY VEERING TO NE.
PROLONGED STRONG SOUTH BECOMING WEST WINDS AND WITH RESULTANT
INCREASING SEAS WILL PRODUCE HIGHER THAN NORMAL TIDES ALONG WITH
HIGH SURF AND RIP CURRENTS ALONG THE COAST. A HIGH SURF ADVISORY
COVERS PASCO TO LEE COUNTIES...BEGINNING AT 10 AM...WHILE A
COASTAL FLOOD STATEMENT IS IN EFFECT FOR LEVY... CITRUS...AND
HERNANDO COUNTIES. THE LATEST INFORMATION THESE ISSUES CAN BE
FOUND ON THE WEB AT HTTP://WEATHER.GOV/TAMPA.
TEMPERATURES NEAR NORMAL TODAY...GENERALLY OCCURRING IN THE MORNING...
AND THEN TONIGHT...THANKS IN PART TO CLOUD COVER. THEN WITH CLEAR
AND NW TO NORTH FLOW TEMPERATURES WILL BE BELOW NORMAL FRI AND SAT.
LONG TERM (SATURDAY NIGHT-WEDNESDAY)...MODELS CONTINUE TO BUILD
MID/UPPER LEVEL RIDGING OVER THE GULF OF MEXICO AND FLORIDA DURING
THE LONG TERM PERIOD WHILE AT THE SURFACE HIGH PRESSURE OVER THE
EASTERN U.S. WILL MOVE OUT INTO THE WESTERN ATLANTIC OCEAN. THIS
WILL ESTABLISH A BREEZY EASTERLY FLOW ACROSS THE AREA THROUGH MONDAY
NIGHT THEN THE GRADIENT RELAXES TUESDAY AND WEDNESDAY WITH A LIGHTER
EAST TO SOUTHEAST FLOW SETTING UP ALLOWING A SEA BREEZE TO DEVELOP
NEAR THE COAST EACH AFTERNOON. OVERALL IT LOOKS LIKE THE LONG TERM
PERIOD WILL REMAIN FAIR AND DRY WITH SEASONABLY WARM TEMPERATURES.
AVIATION...AREAS OF MVFR/LOCAL IFR CEILINGS WILL CONTINUE TO
DEVELOP IN THE MOIST SOUTHERLY FLOW THIS MORNING. LINE OF SHOWERS
AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY REACHING TPA/PIE
BETWEEN 14Z AND 17Z AND FMY/RSW BETWEEN 17Z AND 20Z. THIS LINE OF
CONVECTION WILL CAUSE SOME BRIEF IFR/LOCAL LIFR CEILINGS AND
VISIBILITIES ALONG WITH GUSTY WINDS UP TO 35 KNOTS. CONDITIONS WILL
IMPROVE BEHIND THE LINE OF CONVECTION...BUT WILL CONTINUE TO SEE
SOME MVFR CEILINGS AND VISIBILITIES IN LIGHT RAIN FOR A FEW HOURS...
THEN VFR CONDITIONS SHOULD RETURN.
MARINE...SMALL CRAFT ADVISORY IN PLACE AS SE WINDS INCREASE THIS
MORNING. BUOY 42036 RECENTLY REPORTED SSE WINDS OF 25 KT AND GUSTY
WITH 8 FT SEAS. WINDS SHIFT TO WESTERLY AS THE FRONT MOVES ACROSS
THE COASTAL WATERS TODAY AND WILL BUILD SEAS UP TO 11 FEET OFFSHORE
AND PROVIDE ROUGH SEAS QUITE CLOSE TO THE COAST.
THUNDERSTORMS WITH A PRE-FRONTAL SQUALL ARE JUST NOW PUSHING THE
NORTHERN OUTER COASTAL WATERS AND WILL SPREAD EAST AND SOUTH THROUGH
OUT THE MORNING. THESE WILL BEGIN TO CLEAR FROM NW TO SE MID TO LATE
AFTERNOON BEFORE EXITING TONIGHT. SOME OF THESE STORMS WILL BE STRONG
TO SEVERE AND CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 KNOTS
AND A FEW WATERSPOUTS.
STRONG WEST AND THEN NW WINDS WILL CONTINUE AS HIGH PRESSURE BUILDS
IN FROM THE NORTHWEST FRI. THE HIGH MOVES EAST THROUGH THE WEEKEND
WITH VEERING AND DIMINISHING WINDS.
FIRE WEATHER...RELATIVE HUMIDITIES MAY APPROACH CRITICAL LEVELS
BOTH FRI AND SAT AFTERNOONS. BUT LIMITED DURATIONS WILL PRECLUDE
ANY WATCHES OR WARNINGS AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 72 53 63 42 / 80 10 5 0
FMY 73 56 68 46 / 70 10 5 0
GIF 73 52 64 42 / 80 10 5 0
SRQ 71 52 64 44 / 80 10 5 0
BKV 70 48 62 37 / 80 10 5 0
SPG 68 54 62 48 / 80 10 5 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST FRIDAY
FOR CHARLOTTE-HILLSBOROUGH-LEE-MANATEE-PASCO-PINELLAS-
SARASOTA.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 AM EST SATURDAY FOR BONITA BEACH TO
ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO 60
NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS-TARPON
SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO
SUWANNEE RIVER OUT 20 TO 60 NM.
&&
SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/AVIATION...69/CLOSEHazardous weather outlook, Dec 11, 5:39 AM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
539 AM EST THU DEC 11 2008
FLZ039-042-043-048>052-055>057-060>062-065-112245-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
539 AM EST THU DEC 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A PRE-FRONTAL SQUALL LINE WILL MOVE ONSHORE THIS MORNING WITH SOME
STRONG TO SEVERE THUNDERSTORMS. THE GREATEST THREATS ARE...
DAMAGING WINDS...POSSIBLE ISOLATED TORNADOES...AND PERIODS OF VERY
HEAVY RAINFALL. SHOWERS WILL BEGIN TO MOVE ONSHORE BETWEEN 6 AM
AND 8 AM THIS MORNING FOR MOST LOCATIONS. THE STRONGEST STORMS AND
HEAVIEST RAINFALL WILL BEGIN AROUND MID-MORNING AND CONTINUE INTO
EARLY AFTERNOON...WITH SHOWERS AND SOME THUNDERSTORMS LINGERING
THROUGH THE REMAINDER OF THE AFTERNOON.
...COASTAL FLOOD IMPACT...
INCREASING WINDS AND BUILDING SEAS WILL CAUSE TIDES TO RUN SOME 1
TO 2 FEET ABOVE NORMAL ALONG THE GULF COAST FROM TAMPA BAY NORTH
WITH LOCATIONS FROM FROM HOMOSASSA TO CEDAR KEY HAVING TIDES THAT
MAY BE 2 TO 3 FEET ABOVE NORMAL. THESE ABOVE NORMAL TIDES MAY CAUSE
SOME MINOR COASTAL FLOODING AND OVER-WASH AS WELL AS MINOR BEACH
EROSION AT TIMES OF HIGH TIDE THROUGH TONIGHT.
...RIP CURRENT IMPACT...
WAVES UP TO 6 FEET WILL BEGIN TO IMPACT COASTAL AREAS FROM PASCO
COUNTY SOUTH BEHIND A COLD FRONT MOVING THROUGH TODAY. THIS LARGE
SURF WILL LINGER INTO SATURDAY ALONG WITH RIP CURRENTS THAT WILL
BE PRESENT ON MOST AREA BEACHES.
...WIND AND SEA IMPACT...
SOUTHWEST WINDS UP TO 25 KNOTS AND GUSTY WILL CONTINUE TODAY AND
THEN BECOME WESTERLY TONIGHT...PRODUCING HAZARDOUS CONDITIONS ON
THE GULF AND TAMPA BAY WATERS WITH SEAS UP TO 14 FEET ESPECIALLY
OFFSHORE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
RKR
In the hours before
Special weather statement, Dec 11, 7:44 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
744 AM EST THU DEC 11 2008
FLZ050-111345-
PINELLAS-
744 AM EST THU DEC 11 2008
...STRONG THUNDERSTORM WILL AFFECT PINELLAS COUNTY THROUGH 845 AM...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM AND
AREA OF SHOWERS...MOVING NORTHEAST AT 40 MPH...WILL AFFECT MADEIRA
BEACH...INDIAN ROCKS BEACH...SEMINOLE AND LARGO...UNTIL 845 AM EST.
GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND.
MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. TORRENTIAL RAINS
WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.
CANTIN
Special weather statement, Dec 11, 8:07 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
807 AM EST THU DEC 11 2008
FLZ055-060-111400-
MANATEE-SARASOTA-
807 AM EST THU DEC 11 2008
...STRONG THUNDERSTORMS WILL AFFECT MANATEE AND SARASOTA COUNTIES
THROUGH 9 AM...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF SHOWERS
AND THUNDERSTORMS...MOVING EAST AT 50 MPH...WILL AFFECT WEST
BRADENTON...SIESTA KEY...LONGBOAT KEY AND HOLMES BEACH...AS WELL AS
INTERIOR PORTIONS OF THE COUNTY...UNTIL 900 AM EST. GUSTY WINDS OF
40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO
TREE LIMBS AND WIRES IS POSSIBLE. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
CANTIN
Thunderstorm Wind, Pinellas
- When
- December 11, 8:14 AM EST
- Where
- Pinellas County, 1.96 mi ESE of Belmont
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 27.920, -82.750
A sheet metal roof was torn off of a porch of a local residence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Flooding in Massachusetts, December 11 to 12, 20081 death · $44 million · 58 kt wind · 14 events
- Ice Storm and Winter Storm in New York, December 11 to 12, 20082 deaths · 27 events
- Ice Storm in New Hampshire, December 11 to 12, 2008$36 million · 3 events
- Ice Storm and Winter Storm in Maine, December 11 to 12, 2008$13 million · 17 events
- Ice Storm and Winter Storm in New Hampshire, December 11 to 12, 2008$5.2 million · 12 events
- Lightning Strike and Heavy Rain in North Carolina, December 11, 2008$3.0 million · 4 events
- Winter Storm in Vermont, December 11 to 12, 2008$515,000 · 16 events
- Tornado and Damaging Winds in South Carolina, December 11, 20084 injured · $81,000 · EF0 · 12 events
- Ice Storm and Heavy Snow in Mississippi, December 11, 2008$170,000 · 18 events
- Heavy Snow in Kentucky, December 11 to 12, 2008$150,000 · 9 events
- Ice Storm in New York, December 11 to 12, 20088 injured · 1 event
- High Wind in Georgia, December 11, 2008$125,000 · 51 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146245.